Author Topic: Finasteride - great for BPH, but not without tradeoffs  (Read 8932 times)

Offline Midagemoobs2

  • Posting Member
  • *
  • Posts: 15
A few have asked for my experience with Finasteride;  here it is:  As I mentioned I have long had gynecomastia - noticeable to me but just looking soft but fortunately not quite like breasts to others as a teen.  From my late 20s, I've had moobs that have been noticeable to be sure but not out of bounds for an bigger guy, they just stayed fatter when I was thinner.  The few tests I've had have been low-normal T.  I think medications exacerbated the condition.  I have been taking GERD meds since my 30s, blood pressure meds since my 40s (and pics from then show noticeable moobage) prostrate meds started in my early 50s.  Almost all of these carry some risk of gynecomastia. Maybe the additive effect of all, but my breats have defintely become increasingly noticeable with each year.

Finasteride:
I read up on finasteride - good and the bad - as nothing had really been working for my BPH (enlarged prostate).  The published rate for side effects is low (<1%), so it was well worth trying given magnitude of my BPH its surprising impact on lifestyle; I just hoped I would have minimal side impacts.  After a few months on finasteride, I just took Tamsulosin on occaison, and I was back to sleeping most of the night, although it took much longer to get to where I could make a couple of hours without a bathroom break.  More than three years in now, however, I can generally make a two plus hour meeting, show, flight or car trip, like my 40 something self could - I sometimes marvel at that.

Suspected side effects:  About a year in, I noticed my leg hair had almost disappeared and my legs got thicker, softer and at somepoint later developed spider veins and cellulite which I never had before.  I stopped needing to shave every day - now every other day.  A year ago I noticed my arm hair became so fine, it is almost invisible.  Chest, backside and hips are bigger than three years ago at similar weights. I've lost a little size downstairs, and Viagra has been more necessary.  More recently I feel less decisive/action-oriented.  I've lost strength and muscle bulk and it is harder to build back; Covid gym avoidance did not help.  Maybe due to less muscle, it seems harder to lose weight (and other meds don't help).

Thus while most may not get reduced masculinity/feminizing side effects, they are real for me and a percentage of the population. I've since read the incidence of gynecomastia from fin is higher in older men (5%).  In hindsight, I should have suspected I was much more likely to experience side effects given I already had gynecomastia; reports only consider those who develop gynecomastia on a given med, but no reports have that as a starting point.

So - would I do it all over again, knowing what I know? On the whole, YES. Looking back, I miss my former natural strength and focus, and I have to dress much more carefully; I miss the ability to lose weight.  The rest I can live with and frankly is not uncommon among post-midage men.  Overall quality of life, however, is much better; BPH was becoming quite problematic and limiting for me. I think the side effects I have are far better than the alternative of needing prostate surgery, which has not-insignificant risk of life-long incontinence, which would be far more life, lifestyle and career altering.  I also have prostate cancer risk; my understanding is fin reduces risk of low grade cancers and improves the detectability of more aggressive cancers (but does not change the risk of those), and certainly would be impactful.

This is my experience and as we all know we all react differently, and so absolutely discusss any BPH or other conditions and treatments with your doctor.

Offline gotgyne

  • Senior Member
  • *****
  • Posts: 598
Thank you for telling us your experience with finasteride. I took 5 mg daily because of BPH for some weeks and it really seemed to help, as I could urinate much better. The possible total impotence (ED) didn't disturb me, since I've had it already for a long time. But then I got suddenly a fierce vertigo in the morning, which I've never had before. I stopped taking it, and the situation went back to normal after some days. Now I've a weaker urine flow and more drippling again, but the side effects with vertigo were too severe. Against the drippling I wear panty liners daily for 20 years (since my mid forties). The ones for women do it perfectly and are much cheaper than the product lines for males.
A bra is just an article of clothing for people with breasts.

Offline Midagemoobs2

  • Posting Member
  • *
  • Posts: 15
Sorry to hear about the vertigo.  If you were taking certain diuretics or other blood pressure meds at the same time, that might have been a cofactor, there are a number of BP drugs and diuretics that are toxic to the ear.  I found furosemide (diuretic) worked great - at first - then I started to lose my hearing!  I also found Hydrochlorothiazide caused me to have an extreme urgency to go which is why I tried the furosemide. 

Talk with your doctor.  Dutasteride is another option for BPH that works on both DHT forms vs one for Fin.  Medicines are really trial and error for the side effects.

Offline WPW717

  • Gold Member
  • ****
  • Posts: 279
Overactive bladder here post prostatectomy. Then laser ablation of the scar and stricture after. I leak. Failed anticholinergic drug regimens. Urologist offered Botox injection to the detrusor muscle. It worked. Sleep is improving to 4-6 hours, lots of control when urge hits, and volumes have improved. Lasted 9 months, just finished second set of injections and all is well again. 
It’s something for us to consider if you MD seems unaware of this treatment.
Regards, Bob

Offline Midagemoobs2

  • Posting Member
  • *
  • Posts: 15
Great to know about Botox, huge thanks for sharing that. I thought I read a lot, but haven’t come across that yet as a mitigation.  I know someone about to get prostate cancer treatment and very concerned about incontinence, as I would be.  I’ll pass it on.

Offline nomad30

  • Posting Member
  • *
  • Posts: 14


 

SMFPacks CMS 1.0.3 © 2024